Hail, Sherman
- When
- June 30, 5:39 PM MST to 5:49 PM MST
- Where
- Sherman County, 6.24 mi S of Kanorado
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.240, -102.020
Large amounts of hail up to the size of golf balls fell for around 10 minutes.
A cluster of thunderstorms moved into northwest Kansas during the evening of June 30, 2016. 75 inches and thunderstorm wind gusts up to 65 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A cluster of thunderstorms moved into northwest Kansas during the evening of June 30, 2016. It produced several reports of hail up to 1.75 inches and thunderstorm wind gusts up to 65 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 30, 4:37 PM MST, 1 hour 2 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
537 PM MDT THU JUN 30 2016
.SHORT TERM...(This evening through Friday)
Issued at 148 PM MDT Thu Jun 30 2016
As of 2 PM CDT, 1 PM MDT, skies across the Tri-State Region were
partly to mostly cloudy. Temperatures are in the low to mid 80s.
A weak cold front, currently located from Yuma, Colorado to Russell
Springs, Kansas, is moving south-southwest. Winds south of the front
are light and variable. Winds behind the front are from the
northeast at 10-15 mph with a few gusts to 20 mph reported by local
mesonet sites. This cold front should continue it's slow movement to
the southwest through this afternoon. Aloft, a weak MCV (mesoscale
convective vortex) was moving across the Rockies and is now sliding
east over the High Plains.
For this afternoon through tonight, have grown more concerned about
the potential for flash flooding. The remnant MCV (mentioned above)
should move across the region tonight. In addition, moisture influx
from the southeast should begin ahead of this system's arrival (and
is already underway per latest SPC Mesoanalysis). Finally, recent
rainfall have moistened the soils, thus lowering flash flood
guidance produced by the river forecast centers. All in all, this
means there is a heightened threat for flash flooding tonight.
Thunderstorms are initiating along the Rockies as I type this
discussion. Further development/intensification is anticipated as
these storms move across the plains. Increasing frontogenesis across
eastern Colorado this evening should also lead to an uptick in the
thunderstorm intensity and precipitation rates. Overall, high
resolution guidance has been quite persistent in showing this
initial development forming into a large, slow moving thunderstorm
complex/line. Severe weather parameters are not too favorable today
so if any severe weather is to be expected, it should be similar to
yesterday (a few severe downbursts are possible).
Am not overly concerned with the severe weather threat this evening
due to weak winds aloft, lower amounts of instability and reduced
wind shear. However, the flooding threat remains with sufficient
instability, increasing moisture, thunderstorm organization, slow
storm movement, and wet soils. Therefore, had enough confidence to
issue a flash flood watch from 6 pm MDT this evening to 4 am MDT
tomorrow for portions of the forecast area.
Thunderstorms gradually exit the region early tomorrow morning as
the upper level disturbance slides east. Attention will then turn to
the next round of thunderstorms that develops along the Rockies.
This should be another repeat of the evening arrival so kept
relatively lower pops through the day tomorrow until more widespread
thunderstorms arrive tomorrow evening, outside of the short-term
forecast period. Cool and cloudy weather should be expected due to
precipitation chances, bountiful atmospheric moisture, and the recent
front passage.
.LONG TERM...(Friday night through Thursday)
Issued at 224 PM MDT Thu Jun 30 2016
Thunderstorm are likely across the region Friday night with
isolated severe storms possible. Westerly flow aloft continues to
bring short wave impulses ahead of a deepening upper short wave
trough east of the Rockies and across the High Plains. East
Southeast near surface return flow around the Plains high pressure
area converge moisture in the vicinity of a frontal boundary
stalled across the region.
The upper short wave trough deepening over the Rockies moves east
across the plains Saturday and Saturday night while the surface
low consolidating over northeast New Mexico finally moves through
the panhandle region of west Texas Saturday night. This will bring
another round of isolated to scattered thunderstorms to the
central high plains region. The focus of the stronger storms
should remain south of the forecast area in closer proximity to
the frontal boundary that is expected to be over the southern high
plains.
A few thunderstorm will linger into Sunday morning over central
Kansas with isolated storms possible over far eastern Colorado
by Sunday evening as a short wave ridge builds over the region.
Temperatures will steadily warm through the weekend and into the
beginning of next week with generally drier conditions and only a
few thunderstorms expected each afternoon and evening. High
temperatures will warm from the 70s and lower 80s on Saturday back
into the 90s by Tuesday and Wednesday as west to northwest flow
aloft encourages the development of a lee trough that remains in
place over the western high plains, which will keep warm south to
southwest flow in place near at the surface.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 537 PM MDT Thu Jun 30 2016
Aviation concerns continue to focus on thunderstorm activity
(currently in eastern Colorado) expected to spread across KGLD
then KMCK tonight. Heavier rain and brief strong gusts are still
possibilities, however timing/coverage of these threats is
difficult to pin down at this point. Guidance is still showing
potential for reduced vis/cigs as a result of moist upslope flow
across the plains, and low level moisture pooling over over CWA by
Friday morning lingering through much of the day.
IFR conditions appear to be most likely at KGLD Friday morning,
with KMCK possibly on the northeast edge of best low level
moisture. I am not confident enough to include LIFR conditions as
lingering showers/thunderstorms may improve low level mixing and
keep vis/cigs within IFR criteria. Timing of improvement is also
in question as some guidance is showing IFR lingering through the
day, while other guidance is showing improvement to MVFR or VFR.
I leaned towards positive end of guidance as there doesn't seem to
be a reliable consensus favoring standard climate trends.
&&
.GLD Watches/Warnings/Advisories...
KS...Flash Flood Watch until 4 AM MDT /5 AM CDT/ Friday for KSZ001-
013-014-027-028-041-042.
CO...Flash Flood Watch until 4 AM MDT Friday for COZ090>092.
NE...NONE.
&&
SHORT TERM...RRH
LONG TERM...LOCKHART
AVIATION...DRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1022 AM MDT THU JUN 30 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011630- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1022 AM MDT THU JUN 30 2016 /1122 AM CDT THU JUN 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT ACROSS THE HIGH PLAINS. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AS THE PRIMARY THREAT. HEAVY RAINFALL IS ALSO FORECAST WITH THESE STORMS. FLASH FLOODING WILL BE A CONCERN...PARTICULARLY FOR LOCATIONS THAT RECENTLY OBSERVED HEAVY RAIN OR OBSERVE TRAINING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THUNDERSTORM ACTIVITY WILL CONTINUE FRIDAY AND FRIDAY NIGHT ACROSS THE TRI-STATE REGION. THE PRIMARY CONCERN WILL BE FLASH FLOODING AS A COUPLE ROUNDS OF HEAVY RAINFALL ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 616 PM MDT THU JUN 30 2016 COZ091-KSZ013-027-010045- KIT CARSON COUNTY CO-WALLACE KS-SHERMAN KS- 616 PM MDT THU JUN 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON... NORTHWESTERN WALLACE AND SOUTHWESTERN SHERMAN COUNTIES UNTIL 645 PM MDT... AT 616 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KANORADO. THIS STORM WAS NEARLY STATIONARY. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KANORADO. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 0 AND 9. INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 447 AND 450. LAT...LON 3926 10217 3940 10202 3924 10170 3904 10192 TIME...MOT...LOC 0016Z 351DEG 3KT 3929 10203 024
The Goodland radar (KGLD), 31 km away, was scanning. The volume nearest the first event began at 00:39 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Large amounts of hail up to the size of golf balls fell for around 10 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642518, 642519.